TAKING STATINS?

You may want to re-think doing so:

statins
Scientists have found the heart disease drug badly affects our stem cells, the internal medical system which repairs damage to our bodies and protects us from muscle and joint pain as well as memory loss.

Last night experts warned patients to “think very carefully” before taking statins as a preventative medicine.

A GP expert in the field said: “They just make many patients feel years older. Side effects mimic the ageing process.”

The new research by scientists at Tulane University in New Orleans has reignited the debate about statin side effects which many doctors say have been played down.

They include memory loss, muscle pain, diabetes, cataracts, liver dysfunction, diabetes, fatigue and memory loss.

Professor Reza Izadpanah, a stem cell biologist and lead author of the research published in the American Journal of Physiology, said: “Our study shows statins may speed up the ageing process.

“People who use statins as a preventative medicine for heath should think again as our research shows they may have general unwanted effects on the body which could include muscle pain, nerve problems and joint problems.”

The scientists who treated stem cells with statins under laboratory conditions found that after a few weeks the cholesterol-busting treatment had a dramatic effect.

Statins prevented stem cells from performing their main functions, to reproduce and replicate other cells in the body to carry out repairs.

The researchers found the statins prevented stem cells from generating new bone and cartilage.

They also found they increased ageing.

Professor Izadpanah said: “People at high risk of heart disease can reduce this risk by taking statins. However, considering the adverse effects of these drugs and their association with so many side effects, it is crucial people are fully aware of the risks before they take the treatment.”

Dr Malcolm Kendrick, a GP in Macclesfield, Cheshire, who has studied heart health and statins, said: “Statins just make many patients feel years older. This research reinforces what has long been suspected. The side effects of statins mimic the ageing process.

“I observe patients on statins slowing down. Some are not affected, for some it is a relatively subtle process, but for many it is a serious side effect and one which disturbingly helps us confirm what we have long suspected.”

This entry was posted in Misc. Bookmark the permalink.

1 Response to TAKING STATINS?

  1. bogsidebunny says:

    I began taking Simastatin after my Cholesterol level went above the “acceptable” 200 about 2 years ago. Thing about it now my mental capabilities DID decline slowly afterwards. Memory loss, lack of initiative, weight gain were just a few of the indications.

    The Doc and I are gonna have a talk!

Comments are closed.